On multi-dimensional packets of surface waves

Phoolan Prasad, E. V. Krishnan

Research output: Contribution to journalArticle

Abstract

By using the method of operators of multiple scales, two coupled nonlinear equations are derived, which govern the slow amplitude modulation of surface gravity waves in two space dimensions. The equations of Davey and Stewartson, which also govern the two-dimensional modulation of the amplitude of gravity waves, are derived as a special case of our equations. For a fully dispersed wave, symmetric about a point which moves with the group velocity, the coupled equations reduce to a nonlinear Schrödinger equation with extra terms representing the effect of the curvature of the wavefront.

Original languageEnglish
Pages (from-to)1028-1032
Number of pages5
JournalJournal of the Physical Society of Japan
Volume44
Issue number3
Publication statusPublished - Mar 1978

Fingerprint

surface waves
gravity waves
nonlinear equations
group velocity
curvature
modulation
operators

ASJC Scopus subject areas

  • Physics and Astronomy(all)

Cite this

On multi-dimensional packets of surface waves. / Prasad, Phoolan; Krishnan, E. V.

In: Journal of the Physical Society of Japan, Vol. 44, No. 3, 03.1978, p. 1028-1032.

Research output: Contribution to journalArticle

@article{23e1bb416caf42998e9cd2bce6d67550,
title = "On multi-dimensional packets of surface waves",
abstract = "By using the method of operators of multiple scales, two coupled nonlinear equations are derived, which govern the slow amplitude modulation of surface gravity waves in two space dimensions. The equations of Davey and Stewartson, which also govern the two-dimensional modulation of the amplitude of gravity waves, are derived as a special case of our equations. For a fully dispersed wave, symmetric about a point which moves with the group velocity, the coupled equations reduce to a nonlinear Schr{\"o}dinger equation with extra terms representing the effect of the curvature of the wavefront.",
author = "Phoolan Prasad and Krishnan, {E. V.}",
year = "1978",
month = "3",
language = "English",
volume = "44",
pages = "1028--1032",
journal = "Journal of the Physical Society of Japan",
issn = "0031-9015",
publisher = "Physical Society of Japan",
number = "3",

}

TY - JOUR

T1 - On multi-dimensional packets of surface waves

AU - Prasad, Phoolan

AU - Krishnan, E. V.

PY - 1978/3

Y1 - 1978/3

N2 - By using the method of operators of multiple scales, two coupled nonlinear equations are derived, which govern the slow amplitude modulation of surface gravity waves in two space dimensions. The equations of Davey and Stewartson, which also govern the two-dimensional modulation of the amplitude of gravity waves, are derived as a special case of our equations. For a fully dispersed wave, symmetric about a point which moves with the group velocity, the coupled equations reduce to a nonlinear Schrödinger equation with extra terms representing the effect of the curvature of the wavefront.

AB - By using the method of operators of multiple scales, two coupled nonlinear equations are derived, which govern the slow amplitude modulation of surface gravity waves in two space dimensions. The equations of Davey and Stewartson, which also govern the two-dimensional modulation of the amplitude of gravity waves, are derived as a special case of our equations. For a fully dispersed wave, symmetric about a point which moves with the group velocity, the coupled equations reduce to a nonlinear Schrödinger equation with extra terms representing the effect of the curvature of the wavefront.

UR - http://www.scopus.com/inward/record.url?scp=0017946198&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0017946198&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0017946198

VL - 44

SP - 1028

EP - 1032

JO - Journal of the Physical Society of Japan

JF - Journal of the Physical Society of Japan

SN - 0031-9015

IS - 3

ER -